by Jennifer A. Peterson
NOTE: This article describes one individual’s response to antidepressants and is not necessarily representative of all responses.
Many parents of children with special needs resort to the use of antidepressant and anti-anxiety medication to cope with the demands of everyday life. Currently in the United States, one out of every ten people takes these medications, and I suspect the ratio is much higher among the special needs caregiver community.
Due to the health circumstances of my son and having an infant daughter, I felt that I needed another tool in my belt to soldier on. My doctor prescribed antidepressant and anti-anxiety medication for me, which eventually turned into an eight-year regimen.
I would like to take a moment to apologize to anyone who was influenced by my previous support of using them.
Side Effects of Antidepressants
Looking back, antidepressants were effective in reducing my situational depression and anxiety for the first two years. However, if I had to do it all over again, I would have asked my doctor for a prescription for Cognitive Behavioral Therapy – something that was drug-free and provided strategies instead of just numbing everything.
In fact, the myriad side effects of antidepressants I endured were several times worse than the original issue. What I gained instead was an insatiable sweet tooth, 35 pounds of extra weight, and the need to nap for two hours every day. They also made me a social recluse and smothered my personality and sex drive with a wet blanket – all before everything went haywire.
Christmas Day 2013 was the turning point. Over the course of that year, I experienced idiopathic panic attacks and other puzzling symptoms. My antidepressant and anti-anxiety medications were the culprits. We realized that these panic attacks and periods of troubling side effects were actually withdrawal symptoms and destabilized health because both medications no longer worked with my physiology. While every family is different, we chose to inform our children what was going on because they were old enough to understand. Frankly, I considered it as their opportunity for a close-up lesson in medical self-advocacy.
Medication Taper and Withdrawal
The process of removing myself from these drugs sent my daily functioning into a further tailspin. There were days I spent in bed, writhing in pain, and overcome with the shakes you see in addicts who abuse illicit drugs. It took me a total of 18 months to get off both meds. I quit my anti-anxiety benzodiazepine cold turkey, not knowing that you should never abruptly stop such a substance. That in itself was six weeks of hell. Once I felt able to function again, I commenced my slow taper from my SNRI antidepressant.
While I had a vague notion of feeling a certain level of malaise for maybe a few months while tapering from my antidepressant, nothing prepared me for reality. The fortitude necessary for this kind of undertaking is staggering, and it was a personal journey through hell.
The symptoms I experienced both during and after my 16-month taper were night sweats, brain zaps, headache, hair-trigger rage, tight muscles, constant upper right quadrant pain, chills, tremors, heart palpitations, shortness of breath, chest tightness, brain fog, short-term memory problems, worsening vision, ice pick headaches, loose stool, joint edema, nausea, vomiting, tinnitus, insomnia, panic attacks, urinary tract infections, skin infections, constant metallic taste, and throwing time management out the window.
There were days during the taper and even after my last bead that I would be at 20-30%. Performing my activities of daily living was a joke. My husband picked up the slack and I am eternally grateful for his unwavering support. I would trade getting off these drugs for a second shot at both pregnancies, excruciating labor, birthing my children, and physical recovery.
Thankfully, I did not experience the suicidal ideation that is the reason for the black box warning on many of these medications. Pain levels and nonlinear symptoms I experienced (as new ones seemed to pop out of the woodwork every week or month) were a daily challenge. The bottom line is that a person should not feel like she is dying when trying to remove oneself from a legal, widely prescribed medicine. Withdrawal symptoms mimic those of life-threatening conditions. Oftentimes, people wind up in the ER only to find no clinical cause for their distress.
I sought support from websites like cymbaltawithdrawal.com and a private group on Facebook called Cymbalta Hurts Worse. This is such an isolating experience that knowing there are others going through the same thing makes it more bearable. When possible, I pushed myself and chased that sweet Goldilocks spot between being just busy enough to distract myself from the pain and other symptoms. However, if I felt swamped with work (an otherwise good problem for a business owner to have), the stress would send me into pain a flare that lasted several days. In the context of my business, I turned away thousands of dollars of work. Many days were spent dragging myself out of bed to transcribe a 30-minute file or do very light housework. I could not imagine going through any of this when the kids were younger.
Why are Antidepressants so Widely Prescribed?
Doctors rarely do their own research when it comes to the medicines they regularly prescribe. Most only know (and believe as Gospel) what the drug reps tell them. In the case of my antidepressant, the manufacturer only reported the incidence of severe withdrawal symptoms as, “at a rate greater than or equal to one percent.”¹ In reality, the number reported by consumers is between 44 and 50 percent.²
Part of what we are led to believe is that there is a deficiency in certain neurotransmitters that causes anxiety and depression. Medical professionals and alternative treatment providers are now questioning that widely held belief. Think about it for a moment. If you want to sell something, you must create a perceived demand for it.
Don’t let fluffy marketing campaigns blind you. Pharmaceutical companies are in business to make money and mask symptoms, not cure the underlying cause. Look at all of the pharmaceutical swag the next time you are in any doctor’s office. Those pens, the calendars, notepads, and printed drug logos on everything? It’s all marketing. Take stock and ask yourself the last time you sat in a waiting room devoid of these silent advertisements.
When they are not throwing prescriptions at us to see what sticks, physicians are led to believe that a patient could either go off of SNRI antidepressants cold turkey or do a very rapid taper.³ Not by a long shot! This is often the story of countless others, either trying or forced to get off of SSRIs, SNRIs, Benzodiazepines, and other psychoactive substances. Moreover, many physicians turn a blind eye to the suffering we attempt to bring to their attention, often blaming us for causing the problem – or worse yet, telling us that it’s all in our heads.
What the vast majority of doctors don’t know is that you must open up the capsules and carefully count out your dose, depending on the rate and duration of your taper. A rule of thumb is that for every five years on on SNRI antidepressant, you need to taper at least a year to come off it. Some sources suggest a 5% or 10% taper rate, but it is not easy, especially if you have been on the drug for a long time.4 Side effects can be minimized or avoided with a very conservative 1% or 2.5% per week reduction taper. You stay on that percentage for seven days before dropping down at whatever rate you have decided. Generally, the longer you have been on this drug, the more severe symptoms and potential for protracted withdrawal. Attention to clean eating, increased water intake, exercise, and holistic, non-drug therapies also takes the edge off of the symptoms that may arise.
Success at Last
My last bead of my antidepressant was 10 months ago. Most days now I function at 95-98% capacity, and I’ve lost all of the weight (and then some) and regained my vitality. Simply put, I’m back. Much to my original prescribing doctor’s chagrin, I am no longer a Stepford Wife.
Being on the other side of this journey helped me to realize my strength. It was undoubtedly the hardest thing I’ve ever accomplished. I am furious at the enormous amount of time stolen from me. Because of this experience, I have lost my unwavering faith in Western medicine. Of course, it does well up to a certain point because our children thrive thanks to the technology and treatment methods currently available. However, I regard it as a very important lesson in perseverance, and a cautionary tale for those considering or feeling pressured to start taking these medications.